Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Morristown, TN

April 20, 2006Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2006, 2:50 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2006, 2:50 PM EDT (18:50 UTC)
Expired
Apr 20, 2006, 3:45 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:47 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 20, 2:47 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU APR 20 2006

.SHORT TERM...(TONIGHT AND FRIDAY)...UNSETTLED WEATHER PATTERN IN
STORE THROUGH THE SHORT TERM PER MODEL AND SREF CONSENSUS AS
SOUTHERN APPALACHIANS BECOME SITUATED ON THE SOUTHERN PERIPHERY OF
LARGE UPPER LOW AS IT MEANDERS SLOWLY EASTWARD ACROSS THE UPPER
MIDWEST AND WESTERN GREAT LAKES REGION. UNFORTUNATELY...MODELS AND
SREF ARE NOT IN VERY GOOD AGREEMENT WITH PRECIP ONSET AND AMOUNTS.
TENDED TO FOLLOW GFS TIMING AND POPS WHICH ARE GENERALLY LIKELY TO
CATEGORICAL. SCALED BACK THE HIGH QPF PROJECTED BY GFS HOWEVER.
TEMPS GENERALLY CLOSE AND APPEAR REASONABLE UNDER THE EXPECTED
CONDITIONS.

.LONG TERM...(FRI NIGHT THROUGH THU)...MODELS CONTINUE TO SHOW
DECENT FORCING AND PLENTY OF MOISTURE FRIDAY NIGHT AS SHORT WAVE
MOVES ACROSS THE AREA AND COLD FRONT MOVES IN.  WILL CONTINUE TO
CARRY CATEGORICAL POPS FOR FRI NIGHT...THEN CAT NORTHEAST TO CHANCE
SOUTHWEST EARLY SATURDAY AS THIS SYSTEM PULLS OUT.  WILL GO DRY SAT
NIGHT...THEN SUNDAY SOME WEAK SHORT WAVE ENERGY MAY BE ENOUGH FOR
SLIGHT CHANCE POPS NORTH AND CENTRAL. LOW CONFIDENCE FOR LATER
PERIODS OF THE FORECAST...WITH AGREEMENT AMONG MODELS LACKING AND
POOR RUN TO RUN CONTINUITY. A FRONT SHOULD ARRIVE MID WEEK...BUT GFS
KEEPS CHANGING TIMING OF THIS SYSTEM. FOR NOW WILL GO CLOSE TO GFS
12Z RUN TIMING...BRINGING CHANCE POPS IN TUE AFTERNOON INTO
WED...WITH FRONTAL PASSAGE EARLY WED.  WILL GO DRY THU FOR NOW
BEHIND FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  78  59  72 /  90  80  90  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  75  58  68 /  90  80  90  60
OAK RIDGE, TN  62  76  58  70 /  90  80  90  60
TRI CITIES AIRPORT, TN  59  73  57  68 /  90  80  90  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/LDW
Hazardous weather outlook, Apr 20, 5:19 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT THU APR 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
419 AM CDT THU APR 20 2006 /519 AM EDT THU APR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS OVER ARKANSAS AND WEST TENNESSEE THIS
MORNING WILL TRACK EAST...REACHING EAST TENNESSEE THIS AFTERNOON. A
WARM AND UNSTABLE AIR MASS WILL HELP THE STORMS INTENSIFY...SOME
REACHING SEVERE LIMITS. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. THE LOCATION WITH THE GREATEST
CHANCE OF SEVERE WEATHER WILL BE IN THE CUMBERLAND PLATEAU AND
CENTRAL AND SOUTHERN TENNESSEE VALLEY. THE STORMS ARE EXPECTED TO
CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS...AFFECTING
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE ORGANIZED LOW PRESSURE SYSTEM WILL BRING A GREATER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA ON FRIDAY AFTERNOON AND
FRIDAY NIGHT...AND SOME OF THE STORMS COULD BE SEVERE. LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE
POSSIBLE ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

DGS

In the hours before

Local storm report, Apr 20, 1:05 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             PITTMAN CENTER          35.76N 83.39W
04/20/2006  E1.00 INCH       SEVIER             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 20, 1:37 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N PIKEVILLE           35.62N 85.20W
04/20/2006  E0.75 INCH       BLEDSOE            TN   DEPT OF HIGHWAYS

&&
Local storm report, Apr 20, 1:59 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NEWPORT                 35.96N 83.19W
04/20/2006  E0.75 INCH       COCKE              TN   DEPT OF HIGHWAYS

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:14 AM EDTSevere Thunderstorm WarningMRXUnion61 min
Apr 20, 11:58 AM EDTSevere Thunderstorm WarningMRXGrainger, Knox42 min
Apr 20, 12:39 PM EDTSevere Thunderstorm WarningMRXSevier23 min
Apr 20, 1:18 PM EDTSevere Thunderstorm WarningMRXCocke29 min
Apr 20, 1:20 PM EDTSevere Thunderstorm WarningMRXBledsoe25 min
Apr 20, 5:32 PM EDTSevere Thunderstorm WarningMRXHamilton43 min
Apr 20, 5:57 PM EDTSevere Thunderstorm WarningMRXBradley28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.